Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 179, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2017, 7:59 PM EDT for Dauphin County, Lebanon County, Pennsylvania. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 7:59 PM EDT (23:59 UTC)
- Expired
- Aug 22, 2017, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dauphin County, PA, Lebanon County, PA
The radar
The State College radar (KCCX), 152 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:40 PM EDT | TSTM WND DMG | Palmyra, PA | TREES DOWN |
| Aug 22, 8:45 PM EDT | TSTM WND DMG | Annville, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 4:19 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 12.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
710
WUUS51 KCTP 222359
SVRCTP
PAC043-075-230045-
/O.NEW.KCTP.SV.W.0179.170822T2359Z-170823T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
759 PM EDT TUE AUG 22 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
East central Dauphin County in south central Pennsylvania...
Lebanon County in south central Pennsylvania...
* Until 845 PM EDT
* At 758 PM EDT, a severe thunderstorm was located over Penn National
Race Course, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Myerstown, Cornwall, Palmyra, Annville, Lebanon, Hershey, Harper
Tavern, Timber Hills, Lawn and Richland.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 262 to 264.
Interstate 78 from mile markers 0 to 8.
Interstate 81 from mile markers 79 to 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4026 7629 4021 7657 4045 7675 4050 7645
4037 7625 4036 7620 4032 7615
TIME...MOT...LOC 2358Z 257DEG 31KT 4041 7663
HAIL...<.75IN
WIND...60MPH
$$
La Corte1 follow-up statement
622
WWUS51 KCTP 230021
SVSCTP
Severe Weather Statement
National Weather Service State College PA
821 PM EDT TUE AUG 22 2017
PAC043-075-230045-
/O.CON.KCTP.SV.W.0179.000000T0000Z-170823T0045Z/
Dauphin PA-Lebanon PA-
821 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR EAST CENTRAL DAUPHIN AND LEBANON COUNTIES...
At 820 PM EDT, a severe thunderstorm was located over Fredericksburg,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Myerstown, Cornwall, Palmyra, Annville, Lebanon, Hershey, Harper
Tavern, Timber Hills, Lawn and Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4026 7629 4021 7657 4045 7675 4050 7645
4037 7625 4036 7620 4032 7615
TIME...MOT...LOC 0020Z 257DEG 31KT 4045 7639
HAIL...<.75IN
WIND...60MPH
$$
CRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:51 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 22, 7:51 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service State College PA 751 PM EDT Tue Aug 22 2017 .SYNOPSIS... A strong cold front will move through the region overnight. Much cooler and drier conditions will return for the second half of the week into the weekend. Temperatures will average a few degrees below normal highs starting tomorrow and lasting into early next week. && .NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/... The convection is moving into what's left of the best instability over my SERN zones. RAP indicates helicity is very impressive and we have seen individual cells display rotation as they race ENE. The best chance for a severe storm remains over these eastern areas with the best shear and instability. The actual cold front is still just entering central Ohio so there will be a chance of a shower or thunderstorm until the boundary ultimately passes later this evening. POPs will taper off rapidly after midnight as drier air moves in behind the front. Behind the line POPS drop fast and drier air comes. Some areas of fog possible. But a cooler and drier AM Wednesday. && .SHORT TERM /8 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Wednesday will be noticeably drier as the PW values crash to -1 sigma below normal after being well +1 to +2 sigma above normal. It will also be significantly cooler. The 850 hPa temperatures fall to near normal Wednesday and will fall below normal overnight Wednesday into Thursday. Chance of rain should be very low Wednesday. The cool air aloft will likely produce some cumulus in the mountains during the afternoon hours. It should be a nice and notably cooler day. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... An extended period of early autumn-like weather will begin Wednesday and continue right through the upcoming weekend as a -2 sigma upper trough (and similarly anomalous/cool 850 mb temps) move over the Great Lakes and NE U.S. 1026-1028 mb SFC High (+2-3 Sigma) over south-central Canada will drift slowly to the Great Lakes by this weekend Daytime high temps will be about 5-7 Deg F below normal across the Western Mtns on Wednesday, though still just slightly below normal across the SE zones prior to the arrival of the deeper/colder air for the latter part of the week. GEFS mean 850 mb temps will dip about 2-3 deg C in all locations for Thursday-Sunday, leading to max temps averaging 5-10 F below normal (with min temp departures about 10-13F below normal Friday-Sunday) as a large Canadian High Pressure area pushes SE across the Glakes Region and becomes centered over the NE states. Lows Fri/Sat/Sun mornings with high centered overhead will be dipping into the l-m 40s over the Northern Mountains (and deeper valleys of the Central Mountains) and solidly into the 50s elsewhere. Some of the perennial cold spots near and to the east of KBFD could see readings of 38 or 39F. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Most of the eastern areas mostly sunny with some cumulus clouds about making for a bumpy ride in the boundary layer. Over western PA and OH there is a line of strong and severe storms. Strong winds and large hail are possible. Check radar before flying over western PA this afternoon and central areas this evening. The line of storms will move east this afternoon and evening. Areas of patchy fog will develop around/after midnight. Spotty MVFR and IFR. Conditions will improve rapidly Wednesday morning, as cool Canadian high pressure builds into the area. .OUTLOOK... Wed...AM low cigs BFD/JST, otherwise VFR. Thu-Sat...No sig wx expected. && .EQUIPMENT... KCCX is fixed with new motor installed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/La Corte NEAR TERM...Grumm/La Corte SHORT TERM...Grumm LONG TERM...La Corte/Lambert AVIATION...Grumm/Lambert EQUIPMENT...
Hazardous weather outlook, Aug 22, 7:44 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service State College PA 744 PM EDT Tue Aug 22 2017 PAZ037-041-042-046-232345- Tioga-Northern Lycoming-Sullivan-Southern Lycoming- 744 PM EDT Tue Aug 22 2017 ...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-012-045-232345- Potter-Northern Clinton-Southern Clinton- 744 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-049>053-056>059-063>066-232345- Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 744 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ027-035-232345- Mifflin-Fulton- 744 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ018-019-025-026-034-232345- Northern Centre-Southern Centre-Blair-Huntingdon-Bedford- 744 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-010-011-017-024-033-232345- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 744 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 7:14 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service State College PA
714 PM EDT TUE AUG 22 2017
PAZ056>058-222345-
Perry PA-Dauphin PA-Schuylkill PA-
714 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND PERRY COUNTIES UNTIL 745 PM EDT...
At 712 PM EDT, Doppler radar indicated a strong thunderstorm near
Newport, moving east at 25 mph. Another strong thunderstorm was
located just west of Tower City.
Dime size hail and wind gusts up to 50 mph are possible with these
storms.
Locations impacted include...
Ashland, Newport, Beurys Lake, Lykens, Buck Run, Tower City,
Millersburg, Donaldson, Klingerstown, New Buffalo, Fountain Springs,
Forrestville, Williamstown, Lavelle, Elizabethville, Branchdale,
Tremont, Locustdale, Girardville and Newtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4042 7709 4049 7720 4057 7715 4060 7707
4061 7701 4063 7695 4060 7692 4063 7686
4062 7684 4065 7680 4064 7679 4066 7671
4081 7630 4062 7627
TIME...MOT...LOC 2312Z 263DEG 23KT 4052 7707
LambertLocal storm report, Aug 22, 7:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
732 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LIVERPOOL 40.57N 76.99W
08/22/2017 PERRY PA TRAINED SPOTTER
MULTIPLE TREES DOWN
&&
EVENT NUMBER CTP1701435
CRLocal storm report, Aug 22, 7:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG MILLERSBURG 40.54N 76.96W
08/22/2017 DAUPHIN PA COUNTY OFFICIAL
TREES DOWN ON SHIPPEN DAM ROAD AND ROUTE 145.
&&
EVENT NUMBER CTP1701436
RXRSpecial weather statement, Aug 22, 7:41 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
741 PM EDT TUE AUG 22 2017
PAZ036-063>065-230015-
York PA-Adams PA-Franklin PA-Cumberland PA-
741 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...YORK...
FRANKLIN...AND CUMBERLAND COUNTIES UNTIL 815 PM EDT...
At 738 PM EDT, Doppler radar indicated a strong thunderstorm near
Shippensburg, moving east at 45 mph.
Pea size hail and wind gusts up to 50 mph are possible.
This strong thunderstorm will be near...
Pine Grove Furnace around 750 PM EDT.
Aspers around 755 PM EDT.
Mount Holly Springs around 800 PM EDT.
Lake Meade and Boiling Springs around 805 PM EDT.
Dillsburg around 810 PM EDT.
Siddonsburg around 815 PM EDT.
Other locations impacted by this storm include Arendtsville,
Heidlersburg, Biglerville, Franklintown and Idaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3986 7753 3991 7761 4003 7760 4019 7697
3989 7694
TIME...MOT...LOC 2338Z 253DEG 40KT 3997 7746
LambertSpecial weather statement, Aug 22, 7:50 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
750 PM EDT TUE AUG 22 2017
PAZ058-230015-
Schuylkill PA-
750 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
815 PM EDT...
At 750 PM EDT, Doppler radar indicated a strong thunderstorm near
Mcadoo, moving northeast at 45 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Tamaqua, Mahanoy City, Sheppton, Brandonville, Oneida, Grier
City-Park Crest, Mcadoo, Delano, Hometown, New Boston-Morea,
Coaldale, Park Place, Trenton and Kelayres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
&&
LAT...LON 4078 7608 4081 7618 4092 7617 4093 7613
4090 7604 4091 7600 4081 7589
TIME...MOT...LOC 2350Z 244DEG 41KT 4088 7604
LambertLocal storm report, Aug 22, 7:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
754 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG MILLERSBURG 40.54N 76.96W
08/22/2017 DAUPHIN PA 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER CTP1701437
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:32 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 21, 9:45 PM EDT | Special Weather Statement | CTP | Columbia | 75 min |
| Aug 22, 12:43 PM EDT | Special Weather Statement | CTP | Elk, McKean, Warren | 32 min |
| Aug 22, 1:12 PM EDT | Special Weather Statement | CTP | McKean | 33 min |
| Aug 22, 1:45 PM EDT | Special Weather Statement | CTP | Elk, McKean | 30 min |
| Aug 22, 2:09 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk, McKean, Warren | 66 min |
| Aug 22, 2:44 PM EDT | Special Weather Statement | CTP | Potter | 31 min |
| Aug 22, 2:48 PM EDT | Special Weather Statement | CTP | Warren | 72 min |
| Aug 22, 2:55 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 77 min |
| Aug 22, 2:59 PM EDT | Special Weather Statement | CTP | Cambria | 76 min |
| Aug 22, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Lycoming, Potter, Tioga | 76 min |
| Aug 22, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 64 min |
| Aug 22, 3:40 PM EDT | Special Weather Statement | CTP | McKean, Warren | 65 min |
| Aug 22, 4:05 PM EDT | Special Weather Statement | CTP | Elk | 70 min |
| Aug 22, 4:21 PM EDT | Special Weather Statement | CTP | Montour | 24 min |
| Aug 22, 4:27 PM EDT | Special Weather Statement | CTP | Cambria | 48 min |
| Aug 22, 5:03 PM EDT | Special Weather Statement | CTP | Somerset | 27 min |
| Aug 22, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean, Potter | 66 min |
| Aug 22, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 54 min |
| Aug 22, 5:17 PM EDT | Tornado Warning | CTP | Cameron, McKean | 43 min |
| Aug 22, 5:27 PM EDT | Special Weather Statement | CTP | Cambria | 33 min |
| Aug 22, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 36 min |
| Aug 22, 5:38 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 37 min |
| Aug 22, 5:44 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Elk | 46 min |
| Aug 22, 5:46 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 44 min |
| Aug 22, 5:51 PM EDT | Tornado Warning | CTP | Potter | 39 min |
| Aug 22, 6:13 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 53 min |
| Aug 22, 6:43 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| Aug 22, 6:59 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 31 min |
| Aug 22, 7:14 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| Aug 22, 7:23 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 67 min |
| Aug 22, 7:24 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 21 min |
| Aug 22, 7:41 PM EDT | Special Weather Statement | CTP | Cumberland | 34 min |
| Aug 22, 7:50 PM EDT | Special Weather Statement | CTP | Schuylkill | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.